|recurrent cryptococcal meningitis
Mar 15, 2001
My husband was diagnosed with AIDS, toxoplasmosis, cryptococcal meningitis, and CMV in 1996. He had been very healthy up until about a year ago. He was taken to the hospital and the first week he was there, he lost his speach, ability to walk, ability to understand & sometimes not know who anyone was. His dr treated him for all the problems and sent him home. He started having seizures that lasted 40 plus minutes. He started getting stronger and doing things for himself up until about a week ago. He no longer eats, has severe headaches, and no energy. He gets tube feedings so he is getting some nutrition. I took him to the hospital this past week and the dr told me to stop all medications and let him die. The crypto has come back. He gets ampho B 3x a week. Is there anything alse that can be done or is it the end?
Response from Dr. Feinberg
It sounds like your husband's physician is attributing his neurological deterioration to the recurrence of the cryptococcal meningitis. If indeed seizures and his other problems are due to cryptococcal infection, then unfortunately the disease is very far advanced and unlikely to respond to medication. The only other things that can be done are to optimize his HIV medications in order to boost his immune system. However, even if there are combinations of HIV meds available, it may take longer than he has to make a difference. You didn't say anything about his T cells, viral load, etc-- from his current condition and from his doctor's recommendation I'd assume that these aspects of his HIV disease are not doing well, and that all reasonable angles have been pursued. If not, bring this up to his doctor as soon as possible. Good luck!
dapsone for PCP
- Can You Die From Cryptococcal Meningitis?
- I Have Cryptococcal Meningitis Does That Mean I Have Aids
- Who Gets Cryptococcal Meningitis?
- Interpretation Of Hep C Antibody Test
- When You Have A Herpes Break Out How Long Does It Take To Get Blisters?
- When You Get Herpes Does It Show Right Away?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.